Drug rashes usually are caused by an allergic reaction to a drug, but some drug rashes are not allergic.
Typical symptoms include redness, bumps, blisters, hives, itching, and sometimes peeling, or pain.
Every drug a person takes may have to be stopped to figure out which one is causing the rash.
Most drug rashes resolve once the drug is stopped, but mild reactions may be treated with creams to decrease symptoms and serious reactions may require treatment with drugs such as epinephrine (given by injection), diphenhydramine, and/or a corticosteroid to prevent complications.
(See also Overview of Hypersensitivity and Reactive Skin Disorders Overview of Hypersensitivity and Reactive Skin Disorders The immune system plays a vital role in maintaining the health of all the tissues of the body. The immune system reacts to invaders, such as microorganisms, foreign substances, or cancer cells... read more .)
The word "rash" refers to changes in skin color (such as redness) and/or texture (such as bumps or swelling). Many rashes itch, such as those that often develop after an allergic reaction, but some rashes are painful or cause no symptoms. Drugs can cause rashes in several ways.
Allergic drug rashes
Most drug rashes result from an allergic reaction to a drug Allergies to Drugs People sometimes mistake many adverse drug reactions for allergies. For example, people who experience stomach discomfort after taking aspirin (a common adverse reaction) often say they are... read more . Usually the reaction is to a drug taken by mouth or by injection. The drug does not have to be applied to the skin to cause a drug rash. When the immune system comes into contact with a drug, it can become sensitive to that drug (a process called sensitization). Sometimes a person becomes sensitized to a drug after only one exposure, and other times sensitization occurs only after many exposures. Once a person is sensitized to a drug, later exposure to that drug triggers an allergic reaction, such as a rash.
Nonallergic drug rashes
Sometimes a rash develops directly without involving an allergic reaction. For example, corticosteroids and lithium may cause a rash that looks like acne, and anticoagulants (blood thinners) may cause bruising when blood leaks under the skin.
Certain drugs make the skin particularly sensitive to the effects of sunlight or other sources of ultraviolet light ( photosensitivity Photosensitivity Reactions Photosensitivity, sometimes referred to as a sun allergy, is an immune system reaction that is triggered by sunlight. Sunlight can trigger immune system reactions. People develop itchy eruptions... read more ). These drugs include certain antipsychotics, tetracyclines, sulfa antibiotics, hydrochlorothiazide, and nonsteroidal anti-inflammatory drugs (NSAIDs). No rash appears when the drug is taken, but later exposure to the sun while taking the drug can cause photosensitivity.
Other rashes that result from drugs are those that occur in Stevens-Johnson syndrome Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disorder that cause rash, skin peeling, and sores on the mucous membranes. (See also Overview... read more , toxic epidermal necrolysis Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disorder that cause rash, skin peeling, and sores on the mucous membranes. (See also Overview... read more , and erythema nodosum Erythema Nodosum Erythema nodosum is a form of panniculitis (inflammation of the fat layer beneath the skin) that produces tender red or violet bumps (nodules) under the skin, most often over the shins but occasionally... read more .
Symptoms of Drug Rashes
Drug rashes vary in severity from mild redness with tiny bumps over a small area to peeling of the entire skin. Rashes may appear suddenly within minutes after a person takes a drug, or they may be delayed for hours, days, or even weeks. Rashes may cause red, purple, blue, or gray discoloration. Some rashes are painful and may cause sores to form in the mouth.
People with an allergic rash can have hives Hives Hives are red, itchy, slightly elevated swellings. The swelling is caused by the release of chemicals (such as histamine) from mast cells in the skin, which cause fluid to leak out of small... read more and/or other allergic symptoms, such as runny nose and watery eyes. They also may develop more significant symptoms such as wheezing or dangerously low blood pressure. Hives are very itchy, whereas some other drug rashes itch little, if at all.
Diagnosis of Drug Rashes
A doctor's review of all current prescription and over-the-counter drugs
Stop drugs most likely to have caused the reaction to see whether rash goes away
Sometimes skin biopsy
Figuring out whether a drug is responsible may be difficult because a rash can result from only a tiny amount of a drug, it can erupt long after a person has first taken a drug, and it can persist for weeks or months after a person has stopped a drug. Every drug a person has taken is suspect, including those bought without a prescription, such as eye drops, nose drops, suppositories, and herbal products, so doctors review all of the prescription and over-the-counter drugs Overview of Over-the-Counter Drugs Over-the-counter (OTC) drugs are those available without a prescription. OTC drugs enable people to relieve many annoying symptoms and to cure some diseases simply and without the cost of seeing... read more a person is currently taking. Doctors try to determine whether the rash started shortly after a person began taking a drug. The drug most likely to be causing the rash will probably be stopped to see whether the rash goes away.
Sometimes the only way to determine which drug is causing a rash is to have the person stop taking all but life-sustaining drugs. Whenever possible, chemically unrelated drugs are substituted. If there are no such substitutes, the person starts taking the drugs again one at a time to see which one causes the reaction. However, this method can be hazardous if the person has had a severe allergic reaction to the drug.
Occasionally, doctors apply reaction-causing substances, known as allergens, to the skin (called patch testing Skin tests Doctors can identify many skin disorders simply by looking at the skin. A full skin examination includes examination of the scalp, nails, and mucous membranes. Sometimes the doctor uses a hand-held... read more ), which may be helpful for diagnosis of certain rashes. Sometimes, a sample of skin is removed and examined under a microscope (called a skin biopsy Biopsy Doctors can identify many skin disorders simply by looking at the skin. A full skin examination includes examination of the scalp, nails, and mucous membranes. Sometimes the doctor uses a hand-held... read more ), particularly if doctors suspect a person has one of the more severe or unusual drug reactions.
Treatment of Drug Rashes
Stopping the responsible drug
For mild reactions, sometimes antihistamines and corticosteroid creams to relieve itching
For severe reactions, sometimes drugs given intravenously and hospitalization
Most drug reactions disappear when the responsible drug is stopped.
Standard itching treatments Treatment Itching can be very uncomfortable. It is one of the most common reasons people see doctors who specialize in skin disorders (dermatologists). Itching makes people want to scratch. Scratching... read more , such as antihistamines by mouth and corticosteroid creams, are used as needed.
Severe allergic skin reactions, particularly those accompanied by serious symptoms such as wheezing or difficulty breathing (called anaphylaxis Anaphylactic Reactions Anaphylactic reactions are sudden, widespread, potentially severe and life-threatening allergic reactions. Anaphylactic reactions often begin with a feeling of uneasiness, followed by tingling... read more ), are treated with epinephrine (given by injection), usually an antihistamine, and a corticosteroid.